Iowa, 2004

High Wind in Iowa, December 12, 2004

December 12, 2004 · NWS DMX · 26 events in 26 counties and zones

An intense low pressure area moved southeast from Winnipeg through the upper Great Lakes during the early morning hours of the 12th, through the day. The low was 985 mb and set up a tight pressure gradient across Iowa.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An intense low pressure area moved southeast from Winnipeg through the upper Great Lakes during the early morning hours of the 12th, through the day. The low was 985 mb and set up a tight pressure gradient across Iowa. Very warm air was drawn north ahead of the low pressure systems trailing cold front, setting the stage for an adiabatic atmosphere. The vorticity center tracked southeast through Wisconsin as the 500 mb jet ribbon set up over Iowa. Strong winds began before sunrise and reached high wind criteria by the mid to late morning hours. Winds blew through much of the day with sustained winds of 35 to 45 MPH reported in most areas. Scattered gusts were above 50 kts, or 58 MPH. Winds approached 60 MPH in Calhoun County at Farnhamville and in the Mason City areas. Damage to trees and gutters was reported in the Cedar Falls area in Black Hawk County. The strongest winds was at Brooklyn in Poweshiek County with a gust recorded at 64 MPH. A gust of 60 MPH was measured southwest of Mason City. The WFO in Johnston reported a 59 MPH wind gust in Polk County. To the north, in Story County, in what was reported as the largest tent structure ever built, high winds totally destroyed a demonstration tent.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 12, 2:30 AM CST, 7 hours 30 minutes earlier.

Area forecast discussion, Dec 12, 2:30 AM CST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
230 AM CST SUN DEC 12 2004

.DISCUSSION...
MAIN FOCUS IS HIGH WINDS TODAY ACROSS MUCH OF CWA.  AT THE SAME TIME
WHAT TO DO TONIGHT AND WHERE.  EXTENDING AN ADVISORY ON DAY SHIFT
MAYBE BEST SOLUTION.

MODELS VERY CLOSE IN SOLUTION WITH MOVING COLD FRONT ACROSS THE
STATE THIS MORNING THEN RESULTING STRONG WIND FIELDS RIGHT UP
THROUGH 500MB.  925-850 LAYER 50 TO 70 KNOTS WINDS FORECAST.  NIGHT
SHIFT ALREADY UPPED ADVISORY TO HIGH WIND WARNING 15-24Z TDA NRN TWO
THIRDS OF CWA AND THIS APPEARS TO BE WIDE MOVE HOWEVER DAY SHIFT MAY
HAVE TO EXTEND WARNING FARTHER SOUTH AS DAY GOES ON DEPENDING ON
PATTERN.  OTHER PROBLEM IS HOW HIGH TODAY AS LOOK UPSTREAM SHOWING
GOOD MIXING COMPRESSION RESULTING IN TEMP JUMP INTO THE UPPER 40S TO
LOWER 50S BEFORE CRASHING BEHIND THE FRONT. REMAINDER OF DRY
FORECAST PUTS FOCUS ON TEMPERATURES WITH RATHER PROGRESSIVE PATTERN
OF SYSTEMS WITH LITTLE OR NO MOISTURE TO WORK AND UNFAVORABLE TRACK
TO BRING ANY CHANCE FOR PCPN ACRS CWA.  IN SHORT TERM AFTER GOOD
SHOT OF COLD AIR ATMOSPHERE RECOVERS RATHER QUICKLY WITH WAA BY TUE
NIGHT AFTER A COLD DAY/NIGHT ON MONDAY.  WITH SFC RIDGE OVER THE
AREA THROUGH MUCH OF THE WEEK SYSTEM GLANCES NERN IA THU HOWEVER NOT
MUCH EXCEPT CLOUDS AS IT PASSES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING FROM 15Z-24Z
SUNDAY NORTH OF INTERSTATE 80.
WIND ADVISORY SUNDAY MORNING THROUGH EARLY MONDAY MORNING FOR AREAS
SOUTH OF INTERSTATE 80..

&&

FORSTER
Hazardous weather outlook, Dec 12, 5:20 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
520 AM CST SUN DEC 12 2004

IAZ057>060-070>075-081>086-092>097-131200-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-RINGGOLD-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-
520 AM CST SUN DEC 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA SOUTH OF HIGHWAY
30 FROM NEAR DENISON TO NEAR AMES TO MONTEZUMA.

.DAY ONE...TODAY AND TONIGHT

VERY WINDY CONDITIONS TODAY AND INTO TONIGHT AS NORTHWEST WINDS OF
25 TO 35 MPH INCREASING TO 35 TO 45 MPH WITH GUSTS NEAR 55 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ004>007-015>017-023>028-033>039-044>050-061-062-131200-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-
EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-
KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-POWESHIEK-SAC-STORY-TAMA-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
520 AM CST SUN DEC 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA NORTH OF
HIGHWAY 30 FROM NEAR DENISON TO NEAR AMES TO MONTEZUMA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS TODAY WITH SPEEDS OF 35 TO 45 MPH WITH
GUSTS NEAR 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

FORSTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 high wind. Local standard time, as filed.

High Wind, Black Hawk

When
December 12, 10:00 AM CST to 5:00 PM CST
Where
Black Hawk forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

High Wind, Boone

When
December 12, 10:00 AM CST to 5:00 PM CST
Where
Boone forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

High Wind, Bremer

When
December 12, 10:00 AM CST to 5:00 PM CST
Where
Bremer forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

High Wind, Butler

When
December 12, 10:00 AM CST to 5:00 PM CST
Where
Butler forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

High Wind, Calhoun

When
December 12, 10:00 AM CST to 5:00 PM CST
Where
Calhoun forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

High Wind, Cerro Gordo

When
December 12, 10:00 AM CST to 5:00 PM CST
Where
Cerro Gordo forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

High Wind, Emmet

When
December 12, 10:00 AM CST to 5:00 PM CST
Where
Emmet forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

High Wind, Franklin

When
December 12, 10:00 AM CST to 5:00 PM CST
Where
Franklin forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

High Wind, Grundy

When
December 12, 10:00 AM CST to 5:00 PM CST
Where
Grundy forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

High Wind, Hamilton

When
December 12, 10:00 AM CST to 5:00 PM CST
Where
Hamilton forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

High Wind, Hancock

When
December 12, 10:00 AM CST to 5:00 PM CST
Where
Hancock forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

High Wind, Hardin

When
December 12, 10:00 AM CST to 5:00 PM CST
Where
Hardin forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

High Wind, Humboldt

When
December 12, 10:00 AM CST to 5:00 PM CST
Where
Humboldt forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

High Wind, Jasper

When
December 12, 10:00 AM CST to 5:00 PM CST
Where
Jasper forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

High Wind, Kossuth

When
December 12, 10:00 AM CST to 5:00 PM CST
Where
Kossuth forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

High Wind, Marshall

When
December 12, 10:00 AM CST to 5:00 PM CST
Where
Marshall forecast zone
Measured
40 kt (46 mph) measured sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

High Wind, Palo Alto

When
December 12, 10:00 AM CST to 5:00 PM CST
Where
Palo Alto forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

High Wind, Pocahontas

When
December 12, 10:00 AM CST to 5:00 PM CST
Where
Pocahontas forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

High Wind, Polk

When
December 12, 10:00 AM CST to 5:00 PM CST
Where
Polk forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

High Wind, Poweshiek

When
December 12, 10:00 AM CST to 5:00 PM CST
Where
Poweshiek forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

High Wind, Story

When
December 12, 10:00 AM CST to 5:00 PM CST
Where
Story forecast zone
Measured
37 kt (43 mph) estimated sustained
Property damage
$150,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

High Wind, Tama

When
December 12, 10:00 AM CST to 5:00 PM CST
Where
Tama forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

High Wind, Webster

When
December 12, 10:00 AM CST to 5:00 PM CST
Where
Webster forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

High Wind, Winnebago

When
December 12, 10:00 AM CST to 5:00 PM CST
Where
Winnebago forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

High Wind, Worth

When
December 12, 10:00 AM CST to 5:00 PM CST
Where
Worth forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

High Wind, Wright

When
December 12, 10:00 AM CST to 5:00 PM CST
Where
Wright forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428845, 5428846, 5428847, 5428848, 5428849, 5428850, 5428851, 5428852, 5428853, 5428891, 5428892, 5428893, 5428894, 5428895, 5428896, 5428897, 5428898, 5428899, 5428900, 5428901, 5428902, 5428903, 5428904, 5428905, 5428906, 5428907.